If you or your child takes lithium for bipolar disorder, watch for the first signs of high levels of lithium in the blood. It's important to maintain a careful balance of lithium in the blood, and the difference between helpful (therapeutic) levels and toxic levels is very small. Signs of high lithium include:
At the first signs of excess lithium buildup in the blood, call your doctor.
Later symptoms of high lithium in the blood include:
If you experience any of these later symptoms, you need immediate medical treatment. Call 911 or other emergency services.
To learn more about Healthwise, visit Healthwise.org.
© 1995-2016 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Donations to UW Health are managed by the University of Wisconsin Foundation, a publicly supported charitable organization under 501(c)(3) of the Internal Revenue Code.